Florida, 2012

Damaging Wind in Florida, December 10, 2012

December 10, 2012 · NWS JAX · 1 event in 1 county or zone

Warm air advection brought unseasonably high temperatures near 80 degress across inland northeast Florida as a short wave trough was approaching from the Gulf of Mexico. Warm surface temperatures combined with cool temperatures aloft form the passing short wave trough and increased lift from the passing vorticity lobe enhanced thunderstorm development over inland northeast Florida during the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Warm air advection brought unseasonably high temperatures near 80 degress across inland northeast Florida as a short wave trough was approaching from the Gulf of Mexico. Warm surface temperatures combined with cool temperatures aloft form the passing short wave trough and increased lift from the passing vorticity lobe enhanced thunderstorm development over inland northeast Florida during the afternoon and early evening over northeast Florida. As the storms approached the Florida Atlantic coast, low level helicity was increased due to the east coast sea breeze which was lingering near the coast due to prevailing low level southwest flow. As one storm over Flagler county approached the coast, a mesocylone intensified and a tornado warning was issued. A touchdown was never confirmed and post analysis indicates that perhaps a lingering low level inversion near the area from a marine stratus layer and dense fog earlier in the day prevented descent of the rear flank downdraft. Locally heavy rainfall of 1.38 inches was reported in 40 minutes about 3 miles SSW of Micanopy, while heavy rainfall was also reported in Newberry and Gainesville where storm total rainfall amounts of about 2.5 inches were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Dec 10, 2:03 PM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Dec 10, 2:03 PM EST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
203 PM EST MON DEC 10 2012

...SHOWERS AND ISOLATED STORMS WILL TRAVERSE PORTIONS OF NE FL
THIS AFTN AND TONIGHT...

.SHORT TERM...THIS AFTERNOON AND TONIGHT...SHOWERS AND ISOLATED STORMS
WILL DEVELOP OVER NORTHEAST FLORIDA AS AN UPPER LEVEL DISTURBANCE TRAVERSES
THE AREA FROM THE GULF OF MEXICO. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE
AT TIMES GENERALLY ALONG AND SOUTH OF A GAINESVILLE TO ST AUGUSTINE
LINE...WHERE RAINFALL AMTS OF 0.25 TO 0.50 INCHES WERE ADVERTISED
THROUGH THIS EVENING. STORM MOTION WILL BE TO THE NORTHEAST AROUND
20 MPH. THE SHORT TERM MODEL GUIDANCE HAD A GOOD HANDLE ON THE
LATEST RADAR TRENDS (ARW/NMM/SREF) AND ADVERTISED PRECIP TREKKING
NE OVER NE FL THROUGH 06Z TONIGHT...THEN SHIFTING SE OF ST
AUGUSTINE THROUGH 12Z...WHILE THE NEXT PRE-FRONTAL BAND OF PRECIP
APPROACHES OUR SE GA ZONES. ALTHO CONVECTION ASSOCIATED WITH THE
COLD FRONT GENERATED A ROBUST SQUALL LINE OVER LA/MS/AL THIS
AFTN...DYNAMICAL FORCING WILL EJECT NE OF THE SFC FRONT TONIGHT AS
THE BOUNDARY SAGS SLOWLY TOWARD SE GA. IN ADDITION...INSTABILITY
WILL REMAIN OVER NE FL...AND THUS ONLY EXPECT WEAKENING SHOWERS TO
PRECEDE THE ACTUAL COLD FRONT OVER SE GA LATE TONIGHT. ANOTHER
FOGGY NIGHT LOOKS PROBABLE...HOWEVER LOW LEVEL WINDS WILL REMAIN
ELEVATED ABOVE THE SFC WITH SPEEDS AROUND 20-25 KTS FROM THE
SW...SO DENSE FOG SHOULD BE MORE PATCHY AND TRANSIENT IN NATURE
COMPARED TO THE PAST SEVERAL NIGHTS. HAVE INDICATED AREAS OF FOG
IN THE FORECAST WITH PATCHY DENSE. AFTER NEAR RECORD HIGH TEMPS
TODAY IN THE LOW 80S...MINS WILL BE MILD TONIGHT FALLING INTO THE
UPPER 50S OVER NW SE GA...TO LOW/MID 60S FARTHER ESE.

TUE-WED...THE SFC FRONT WILL STALL AND BECOME DIFFUSE OVER NE FL
ON TUESDAY WITH A COOLER NNW FLOW OVER SE GA AND WEAKENING WLY
FLOW OVER NE FL. EXPECT A COOL AND DREARY DAY OVER SE GA WITH ONLY
A LOW CHANCE OF SHOWERS (20%)...WHILE FARTHER SOUTH OF NE FL RAIN
CHANCES WILL INCREASE FROM S TO N (60-40%) AS THE LINGERING FRONT
MORPHS INTO A WARM FRONT EXTENDING EAST FROM A GULF LOW PROGGED
DEVELOP OVER THE SOUTHERN GULF NEAR THE YUCATAN AS A RESULT OF A
DEEPENING UPPER LEVEL TROUGH DIVING OVER THE MS RIVER VALLEY TUE
NIGHT. ANTICIPATE AN ISENTROPIC LIFT EVENT WITH SHOWER ACTIVITY
ADVANCING NWD FROM CENTRAL FLORIDA...MORPHING INTO MORE OF A
STRATIFORM RAIN EVENT TUE NIGHT INTO WED. IN ADDITION TO THE
PRECIP EDGING NWD FROM THE SOUTH...WE COULD ALSO SEE ANOTHER
FRONTAL WAVE OF PRECIP PRECEDE THE MID/UPPER LEVEL TROUGH ENCROACHING
FROM THE WNW TUE NIGHT TOWARD SE GA. BASICALLY CONVECTIVE INGREDIENTS
LOOK TO BE IN PLACE FOR ANOTHER DREARY...COOL DAY ON WED WITH ABOUT
A 60-70% CHANCE OF PRECIP. THUNDERSTORM ACTIVITY IS NOT LIKELY ON
WED GIVEN COOL NORTHERLY SURFACE LOW AND STABLE LOW LEVELS...ALTHO
ELEVATED INSTABILITY JUST NORTH OF THE MEANDERING SFC FRONT TUE
AND WED AFTNS COULD SPARK ISOLATED TS GENERALLY ALONG AND SOUTH OF
I-10 CORRIDOR. A FEW STRONG STORMS WILL BE POSSIBLE TUE AFTN AND
CAPABLE OF PRODUCING STRONG WIND GUSTS. TEMPS TUE WILL RANGE FROM
THE MID 60S SE GA TO MID/UPPER 70S OVER NE FL...WHILE ON WED MUCH
COOLER NLY FLOW OVER GA WILL ONLY LET DAYTIME HIGHS RISE INTO THE
MID/UPPER 50S WITH MID/UPPER 60S OVER NE FL.

.LONG TERM...THU THROUGH SUN...SURFACE HIGH PRESSURE OVER THE MID-
ATLANTIC WILL DOMINATE THROUGH FRI. THIS REGIME WILL FOCUS COOLER
AND DRIER NNE FLOW OVER OUR GA ZONES AND INTO THE SUWANNEE RIVER
VALLEY...WHILE ENE ONSHORE FLOW OVER THE GA COAST AND NE FL WILL
BRING COASTAL CLOUDS AND PASSING SHOWERS. MINS WILL FALL INTO THE
LOW 40S/UPPER 30S OVER SE GA INTO THE SUWANNEE RIVER VALLEY
THU/FRI MORNINGS WITH WARMER VALUES EASTWARD TOWARD THE ATLANTIC
COAST IN THE MID/UPPER 50S. SAT THE RIDGE OVER GA WEAKENS AND
SHIFTS EAST AS A WEAKENING COLD FRONT APPROACHES FROM THE NW. THIS
FRONT WILL BRING LOW RAIN CHANCES OVER THE AREA ON SUNDAY AS IT
STALLS...THEN A PASSING UPPER LEVEL TROUGH WILL INCREASE PRECIP
CHANCES OVER THE CWA INTO MON AS THE FRONT IS SHIFT SOUTHWARD OVER
N-CENTRAL FL. TEMPS WILL MODERATE INTO NEXT WEEKEND TO ABOVE CLIMO
VALUES WITH HIGHS IN THE LOW/MID 70S AND MINS IN THE LOW/MID 50S
UNDER PARTLY CLOUDY SKIES. TEMPS ON MON ARE EXPECTED TO BE COOLER
DUE TO FRONTAL CLOUDS/PRECIP.

&&

.AVIATION...
SOUTHWEST WINDS OF 10-15 KTS...WITH GUSTS UP TO 20 KTS...ARE EXPECTED
AT THE REGIONAL TERMINALS THROUGH 23Z. WIND SPEEDS OF 30 TO 40 KNOTS
ARE EXPECTED ABOVE 3000 FEET THROUGH TONIGHT. SUB-VFR CONDITIONS WILL IMPACT
GNV TOWARDS 19Z...AS SHOWER ACTIVITY QUICKLY APPROACHES FROM THE SOUTHWEST.
MVFR CIGS AND VISIBILITIES...WITH BRIEF PERIODS OF IFR CONDITIONS...ARE
EXPECTED AT GNV THROUGH 00Z. SUB-VFR CONDITIONS ARE EXPECTED TO ARRIVE AT THE
DUVAL COUNTY TERMINALS BY 21Z. WE HAVE INSERTED TEMPO GROUPS FOR MVFR CONDITIONS
AT VQQ...CRG...AND JAX THROUGH 00Z. AN EXTENDED PERIOD OF IFR CONDITIONS...PRIMARILY
DUE TO LOW CEILINGS...IS EXPECTED AT THE REGIONAL TERMINALS AFTER 02Z THROUGH 12Z.

&&

.MARINE...
SOUTH TO SOUTHWEST WINDS...CURRENTLY RUNNING 10-15 KNOTS WITH OCCASIONALLY
HIGHER GUSTS...WILL INCREASE OFFSHORE TO 15 TO 20 KNOTS THIS EVENING. SMALL CRAFT
WILL NEED TO EXERCISE CAUTION OVERNIGHT IN THE OFFSHORE WATERS...WHERE SEAS WILL
BUILD TO THE 4-6 FOOT RANGE TONIGHT. SHOWERS AND ISOLATED THUNDERSTORMS WILL OVERSPREAD
THE WATERS ADJACENT TO NORTHEAST FLORIDA WINDS SHOULD SUBSIDE BY LATE TUESDAY MORNING
AS A COLD FRONT SLOWLY APPROACHES THE COASTAL WATERS. WINDS WILL THEN TURN TO THE NORTH
BEHIND THE FRONT AND WINDS/SEAS WILL INCREASE ON WEDNESDAY WITH SMALL CRAFT ADVISORY
CONDITIONS EXPECTED WEDNESDAY NIGHT AND THURSDAY AS HIGH PRESSURE BUILDS NORTH OF OUR AREA.

RIP CURRENTS: LOW RISK THROUGH TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  56  65  47  55 /  20  30  60  70
SSI  62  68  53  60 /  30  30  50  70
JAX  63  71  55  62 /  40  50  60  70
SGJ  66  72  60  65 /  60  50  70  70
GNV  62  72  55  64 /  50  50  60  60
OCF  64  76  60  68 /  60  50  60  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ENYEDI/NELSON/CHASE
Hazardous weather outlook, Dec 10, 2:44 PM EST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
244 PM EST MON DEC 10 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-111100-
ALACHUA-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT TO 20 NM-APPLING-
ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-CAMDEN (COASTAL)-
CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-COLUMBIA-DUVAL-ECHOLS-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT TO 20 NM-FLAGLER-GILCHRIST-
GLYNN (COASTAL)-GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-
PIERCE-PUTNAM-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL OUT TO 20 NM-ST JOHNS-SUWANNEE-
UNION-WARE-WAYNE-
244 PM EST MON DEC 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A COLD FRONT AND AN UPPER LEVEL DISTURBANCE WILL MOVE INTO THE
REGION LATER TODAY AND TONIGHT PROVIDING AN INCREASE IN SHOWER
CHANCES. SCATTERED THUNDERSTORMS OVER NORTHEAST FLORIDA WILL TRACK TO
THE NORTHEAST FROM TRENTON TO JACKSONVILLE AROUND 20 MPH THIS
AFTERNOON. LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING WILL BE
POSSIBLE. STORM TOTAL AMOUNTS WILL NEAR A HALF INCH TO 1
INCH IN SOME LOCATIONS. THUNDERSTORM ACTIVITY WILL SHIFT EAST AND
SOUTHEAST WHILE DECREASING IN COVERAGE AND INTENSITY OVER NORTHEAST
FLORIDA THROUGH THE EVENING HOURS.

PATCHY DENSE FOG IS POSSIBLE TONIGHT AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

PATCHY FOG WILL BE POSSIBLE AGAIN EARLY TUESDAY MORNING MAINLY
ACROSS NORTHEAST FLORIDA. LOCALLY DENSE FOG IS POSSIBLE FOR A BRIEF
PERIOD OF TIME.

AN UNSETTLED WEATHER PATTERN WILL PERSIST TUESDAY THROUGH
WEDNESDAY WITH A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF
NORTHEAST FLORIDA. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

NORTHERLY WINDS WILL INCREASE OVER THE MARINE ZONES BY WEDNESDAY
WITH SMALL CRAFT ADVISORIES POSSIBLE.

ELEVATED TIDE WATER LEVELS MAY DEVELOP ALONG THE ATLANTIC COAST
THURSDAY THROUGH FRIDAY ASSOCIATED WITH HIGH ASTRONOMICAL TIDES AND
ONSHORE FLOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ARS/ABE

In the hours before

Special weather statement, Dec 10, 2:53 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
253 PM EST MON DEC 10 2012

FLZ031-032-036-037-102045-
ALACHUA-BRADFORD-CLAY-PUTNAM-
253 PM EST MON DEC 10 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHWESTERN
CLAY...BRADFORD...EASTERN ALACHUA AND WESTERN PUTNAM COUNTIES FOR
STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 345 PM EST...

AT 253 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 2 MILES NORTHEAST
OF LA CROSSE TO 6 MILES NORTH OF GAINESVILLE AIRPORT TO 6 MILES SOUTH
OF GAINESVILLE...MOVING NORTHEAST AT 30 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND LA  CROSSE...
GAINESVILLE... GAINESVILLE AIRPORT...BROOKER...ROCHELLE...NEWNANS
LAKE...NEW RIVER...GROVE PARK...WALDO AND SAMPSON THROUGH 345 PM
EST. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 50
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2955 8239 2986 8251 2996 8233 2995 8231
      2998 8229 3011 8206 2999 8185 2962 8194
TIME...MOT...LOC 1953Z 242DEG 32KT 2988 8237 2978 8229
          2960 8231

ENYEDI
Special weather statement, Dec 10, 4:17 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
417 PM EST MON DEC 10 2012

FLZ040-102200-
MARION-
417 PM EST MON DEC 10 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN MARION
COUNTY FOR STRONG WINDS VALID UNTIL 500 PM EST...

AT 417 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER BELLEVIEW...MOVING NORTHEAST AT 30
MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
SUMMERFIELD...LAKE WEIR...BELLEVIEW...SANTOS...OCKLAWAHA...SILVER
SPRINGS SHORES...MOSS BLUFF...LYNNE...JUNIPER SPRINGS AND SALT
SPRINGS THROUGH 500 PM EST. GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. IF FURTHER
INTENSIFICATION OCCURS A WARNING MAY BE REQUIRED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2904 8218 2947 8180 2945 8177 2943 8177
      2942 8174 2937 8174 2936 8166 2933 8168
      2929 8164 2927 8164 2895 8199 2895 8206
TIME...MOT...LOC 2117Z 221DEG 26KT 2905 8203

PETERSON
Special weather statement, Dec 10, 4:33 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
433 PM EST MON DEC 10 2012

FLZ036-037-040-102215-
ALACHUA-MARION-PUTNAM-
433 PM EST MON DEC 10 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
ALACHUA...NORTHERN PUTNAM AND NORTHERN MARION COUNTIES FOR STRONG
WINDS VALID UNTIL 515 PM EST...

AT 433 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHEAST OF FLEMINGTON...MOVING
NORTHEAST AT 45 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND MICANOPY...FLEMINGTON...MCINTOSH...CROSS CREEK...ROCHELLE...
LOCHLOOSA...GROVE PARK...MELROSE...JOHNSON AND INTERLACHEN THROUGH
515 PM EST. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR WIND DAMAGE. IF FURTHER INTENSIFICATION OCCURS A
WARNING MAY BE REQUIRED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2948 8239 2975 8200 2975 8194 2980 8191
      2980 8186 2984 8181 2984 8173 2969 8161
      2933 8227
TIME...MOT...LOC 2133Z 235DEG 37KT 2946 8225

PETERSON
Local storm report, Dec 10, 4:49 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
449 PM EST MON DEC 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HEAVY RAIN       3 SSW MICANOPY          29.47N 82.30W
12/10/2012  M1.38 INCH       MARION             FL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED 1.38 INCHES OF RAINFALL IN SHORT
            AMOUNT OF TIME /40 MINUTES/. MINOR FLOODING REPORTED IN
            DITCHES AND PONDING OF WATER ON ROADWAYS.

&&

JHESS

The radar

The Jacksonville radar (KJAX), 101 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Alachua

When
December 10, 4:50 PM EST
Where
Alachua County, 2.4 mi SSE of Campville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
29.640, -82.100

Trees were blown down about 3 miles north of Hawthorne along County Road 219A.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416801.